Utah, 2015

High Wind in Utah, November 2 to 3, 2015

November 2 to 3, 2015 · NWS SLC · 4 events in 4 counties and zones

A strong cold front brought gusty post-frontal winds to much of western Utah on November 2 and 3.

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong cold front brought gusty post-frontal winds to much of western Utah on November 2 and 3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 2, 8:51 AM MST, 6 hours 39 minutes earlier.

Area forecast discussion, Nov 2, 8:51 AM MST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
851 AM MST MON NOV 2 2015

.SYNOPSIS...MILD SOUTHERLY FLOW WILL PREVAIL ACROSS THE REGION
TODAY...AHEAD OF A PACIFIC TROUGH WHICH WILL SETTLE INTO THE
GREAT BASIN FOR THE MIDWEEK PERIOD. A SECOND WEATHER DISTURBANCE
WILL GRAZE THE STATE LATE IN THE WEEK...FOLLOWED BY HIGH PRESSURE
FOR THE WEEKEND.

&&

.DISCUSSION...A LARGE...FAIRLY COLD...PACIFIC TROUGH IS CURRENTLY
DIGGING ALONG THE WEST COAST THIS MORNING. THE ASSOCIATED RATHER
DIFFUSE SURFACE FRONT IS CURRENTLY LOCATED NEAR A LINE FROM
ROUGHLY WENDOVER TO SALT LAKE CITY TO THE UINTA BASIN. AS THE
PACIFIC TROUGH CONTINUES TO DIG ALONG THE COAST TODAY...THIS
BOUNDARY WILL CONTINUE TO MOVE NORTH AND WEST AND WILL CLEAR THE
UTAH/IDAHO BORDER LATER THIS MORNING.

FOR TODAY...THE BIGGEST IMPACT WITH THIS SYSTEM WILL BE STRONG
WINDS. WITH THE BAROCLINIC ZONE TO THE NORTH AND WEST OF THE CWA
AND STRONG 700MB FLOW NEARING 50 TO 55KTS ACROSS MUCH OF WESTERN
UTAH...EXPECT VERY STRONG WINDS TO MATERIALIZE LATER THIS MORNING.
CURRENT HIGH WIND WARNING FOR WEST CENTRAL/SOUTHWEST UTAH AND WIND
ADVISORIES FOR THE SOUTHERN PORTION OF THE GREAT SALT LAKE DESERT
AS WELL AS THE SALT LAKE TOOELE VALLEYS AND THE SEVIER/SAN PETE
VALLEYS LOOK TO BE ON TRACK. WILL NEED TO MONITOR TRENDS ACROSS
SOUTHWESTERN UTAH/WASHINGTON COUNTY AS WELL AS SOUTH CENTRAL UTAH
AND THE SOUTHERN UTAH MOUNTAINS GIVEN THE STRONG 700MB
FLOW...THOUGH MUCH OF THE MODEL GUIDANCE KEEPS WINDS SUB-ADVISORY
IN THESE LOCATIONS.

AS THE TROUGH BEGINS TO MOVE INLAND TONIGHT INTO TUESDAY
MORNING...700MB FLOW ACROSS THE CWA REMAINS QUITE ELEVATED. MAY
NEED TO CONSIDER EXTENDING THE HIGH WARNINGS IN BOTH AREA AND TIME
WITH THE AFTERNOON PACKAGE.

UPDATED SKY GRIDS TO INCREASE CLOUD COVER BASED ON CURRENT
TRENDS...AND UPDATED THE NEAR TERM WIND GRIDS TO BETTER MATCH THE
CURRENT FRONTAL POSITION. OTHERWISE...FORECAST IS ON TRACK AND NO
ADDITIONAL UPDATES ARE ANTICIPATED.

&&

.AVIATION...SOUTHERLY WINDS WILL INCREASE AT THE SLC TERMINAL
THROUGH THE DAY...WITH A 40 PERCENT CHANCE OF WIND GUSTS GREATER
THAN 40 MPH STARTING BETWEEN 21Z AND 23Z AND CONTINUING THROUGH 03Z.
SHOWERS AND LOWER CEILINGS SHOULD GENERALLY REMAIN WELL NORTH AND
WEST OF THE TERMINAL THROUGH AT LEAST 14Z TUESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 10 PM MST THIS EVENING FOR UTZ003-005-014.

     HIGH WIND WARNING UNTIL 10 PM MST THIS EVENING FOR UTZ015-016.

WY...NONE.
&&

KRUSE/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Nov 2, 6:30 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 AM MST MON NOV 2 2015

UTZ001>016-019>021-517-518-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
630 AM MST MON NOV 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRENGTHENING SOUTH TO SOUTHWEST WINDS ARE EXPECTED TODAY THROUGH
TONIGHT ACROSS MUCH OF THE OUTLOOK AREA. WIND GUSTS WILL REACH OR
EXCEED 50 MPH ACROSS MOST WESTERN AND CENTRAL VALLEYS...RESULTING
IN STRONG CROSS-WINDS ALONG EAST-WEST ORIENTED ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTH WINDS ARE EXPECTED TO CONTINUE THROUGH MIDDAY
TUESDAY ACROSS MOST OF UTAH. GUSTS TO 50 MPH ARE POSSIBLE.

A COLD PACIFIC TROUGH WILL AFFECT THE REGION TUESDAY THROUGH
WEDNESDAY. PERIODS OF MOUNTAIN SNOW WITH VALLEY RAIN SHOWERS ARE
EXPECTED TUESDAY AFTERNOON THROUGH TUESDAY EVENING...WITH SNOW
POSSIBLY MIXING TO THE VALLEY FLOORS ABOVE 4000 FEET LATE TUESDAY
NIGHT AND WEDNESDAY. LITTLE IF ANY VALLEY ACCUMULATION IS
EXPECTED WHILE MOUNTAIN LOCATIONS MAY PICK UP A FEW INCHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Nov 2, 1:14 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
114 PM MST MON NOV 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND GST 3 NNW COVE FT           38.64N 112.61W
11/02/2015  M61 MPH          MILLARD            UT   MESONET

            DOG VALLEY SENSOR UTDOG

&&

CRK

Event by event

4 high wind. Local standard time, as filed.

High Wind, West Central Utah

When
November 2, 3:30 PM MST to November 3, 11:00 AM MST
Where
West Central Utah forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

Maximum recorded wind gusts in west central Utah included 63 mph at the U.S. 6 at Eureka sensor, and 59 mph in the Tule Valley.

High Wind, Salt Lake and Tooele Valleys

When
November 2, 6:15 PM MST to November 3, 12:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$20,000
Reported by
Mesonet

Peak wind gusts in the Salt Lake and Tooele valleys included 69 mph at South Mountain, 68 mph at Vernon Hill, 66 mph in Tooele, 64 mph at Stockton Bar, 62 mph at the Interstate 80 at Milepost 78 sensor, and 60 mph at both the Mouth of Parleys sensor and the Great Salt Lake Marina sensor. The high winds also knocked out power for over 5,000 customers, with multiple power lines broken by the strong winds. The winds also knocked down several branches in Tooele valley, and launched a trampoline into a neighbor's yard.

High Wind, Southwest Utah

When
November 3, 12:00 AM MST to 3:00 AM MST
Where
Southwest Utah forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

The Cedar City ASOS recorded a maximum wind gust of 60 mph, while the Milford ASOS reached a peak of 58 mph.

High Wind, Great Salt Lake Desert and Mountains

When
November 3, 3:00 AM MST to 2:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$20,000
Reported by
Mesonet

Peak recorded wind gusts across Utah's northwest desert included 70 mph at the English Village and Upper Cedar Mountain sensors in the Dugway Proving Ground mesonet, 64 mph at Promontory Point, and 59 mph at the Utah Test and Training Range sensor. These strong winds knocked over two semitrucks on Interstate 80, and semis were subsequently banned from that stretch of Interstate 80 for the rest of the day.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608923, 608908, 608924, 608922.